Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 10, NWS Albuquerque, NM

February 13, 202312 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 13, 2023, 1:42 PM MST for 12 counties in New Mexico. It took effect at Feb 14, 2023, 12:00 AM MST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 1:42 PM MST (20:42 UTC)
In effect from
Feb 14, 2023, 12:00 AM MST
Expired
Feb 14, 2023, 5:00 PM MST
In force
17 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Harding County, NM, Lincoln County, NM, McKinley County, NM, Mora County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:08 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 13, 11:08 AM MST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1108 AM MST Mon Feb 13 2023

...New AVIATION...

.SYNOPSIS...
Issued at 227 AM MST Mon Feb 13 2023

A pair of winter storms will bring deteriorating weather
conditions to the Land of Enchantment through Wednesday. Mountain
snow and a mix of lower elevation rain and snow will spread
across the area today. Winter driving conditions are expected to
develop across the northern high terrain with slick spots
elsewhere. Late tonight and through the day Tuesday, strong to
damaging winds are expected. Gusts between 50 and 70 mph will
possible. Another round of snow is expected to begin Tuesday
afternoon and continue through Wednesday, while strong to damaging
winds persist as well. Blowing and drifting snow, low
visibilities and treacherous driving conditions will be likely
Tuesday night through Wednesday for portions of New Mexico.
Temperatures will be unseasonably cold on Wednesday and Thursday,
but a warming trend will begin Friday.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 227 AM MST Mon Feb 13 2023

Closed upper-level low centered near Yuma, AZ early this morning is
forecast to move nearly due east along the southern border of AZ
today. Both hi-res and global weather prediction models agree that
rain with snow above about 6,000-6,500 feet elevation move into far
west-central and northwest areas state late this morning into early
afternoon. Bands of showers are then forecast to break out in
central NM during the afternoon as the low center moves to near
Winslow, AZ. Heaviest snow is forecast for far northwest NM from the
Chuska Mountains northwest of Gallup northeastward to Chaco Culture,
Nageezi, and Lindrith north to Dulce and Chama. Highway 550 will
likely be significantly impacted from just south of Cuba to near the
Angel Peak Badlands turnoff or so. Blowing and drifting snow will
likely accompany the cold front as it moves through this area just
after sunset. I-40 will also likely see impacts along and near the
Continental Divide but models indicative of more fleeting impacts
accompanying the front. Highway 84 from near Abiquiu Reservoir north
to Chama will also see significant travel impacts from snow packed
roads and low visibility in falling snow and blowing snow this
evening and overnight. After midnight, the Sangre de Cristo
mountains get into the action with a band of heavy snow developing
late tonight/early Tuesday morning, impacting travel on Highway 68
from near Velarde to Taos, Questa and Costilla.

After sunrise Tuesday morning, snow shifts to mostly orographic
along west facing slopes of the northern and western mountains as
west and northwest winds rip thanks to surface low pressure
deepening to 989mb over southeast CO. That's a 17 mb difference
between ABQ and La Junta, CO and a 29mb difference between the
bootheel and La Junta. Added the east slopes of the Sangre de Cristo
mountains to the High Wind Watch for late tonight through 00Z
Wednesday as a result of the very strong pressure difference.
Blowing and drifting snow is also a good bet for exposed areas in
the northern and western mountains while the eastern plains likely
deal with patchy to areas of blowing dust. Downsloping into the RGV
will likely keep the ABQ metro from seeing more than a brief period
of rain and snow along the surface front and directly beneath the
cold core aloft. Slight chance for at least a few lightning strikes
are possible this afternoon, mainly for western and central
locations as the -28C cold core moves overhead.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 227 AM MST Mon Feb 13 2023

The second upper low will continue to shift toward the Four
Corners Tuesday night. A strong associated cold front will
continue to push from west to east overnight through Wednesday
morning. It still appears a band of moderate to heavy snow will
develop along the front, with some of the heaviest snow stretching
from near Gallup and the I-40 Continental Divide area
northeastward toward the Tusas and Jemez Mountains. Strong winds
behind the front will undoubtedly create areas of blowing snow and
reduced visibility, and roadways will likely become treacherous
quickly with the high snow rates and cold temperatures. Latest
model guidance shows the band weakening considerably before it
reaches the Rio Grande Valley, however, what snow does occur (up
to an inch or so in ABQ, perhaps up to 2" in Santa Fe) should
still arrive around the Wednesday morning commute and may make the
commute dicey. The band of snow will continue to become less
organized as it reaches the Central Mountain Chain and especially
beyond with downslope flow east of the mountains. However, snow
showers should continue through much of the day across central and
western NM. Meanwhile, Wednesday morning, the backdoor segment of
the cold front will push into northeast NM. With strong diffluent
flow ahead of the 5H low and strong northerly surface flow behind
the front, combined with plenty of moisture, should yield
moderate to heavy snow rates from the Sangre de Cristo Mountains
eastward, particularly near the CO border. This heavier snow could
persist through much of the day and may result in very difficult
driving along I-25 near Raton Pass as well as along U.S. Highway
64/87 from Raton to Clayton. Blowing and drifting snow will be
likely. Snow will finally wind down late Wednesday night.

Though strong winds were mentioned behind the front and in
conjunction with blowing snow, it should be noted that winds
south of I-40 will be quite strong once again, with gusts between
50 and 65 mph common, and upwards up 70 mph across the South
Central Mountains. It's likely that the High Wind Watch for
Tuesday's winds may get upgrade and extended in time in later
shifts. Areas that do not get appreciable precipitation will be
subject to blowing dust in these areas.

Wednesday and Thursday will both be unseasonably cold, with
temperatures as much as 15 to 30 degrees below normal. Of course,
Wednesday will feel worse given the winds. Wind chill values will
be in the single digits and teens for most areas.

The warming trend begins Friday as an upper level ridge translates
over the state. Warmer temperatures continue through the weekend
as west to southwest flow aloft returns ahead of another storm
system early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1038 AM MST Mon Feb 13 2023

A rapidly deteriorating period is expected with several hazards
projected across the CWFA. Precipitation is breaking out across
western NM and satellite is already showing convective features.
While the western TAFs do not mention thunder, a few storms will
be possible through late afternoon/early evening, which will also
support gusty/erratic winds. Lower cigs and pcpn will spread over
the region as an upr low in southern AZ/northwest Mexico traverses
the state overnight. Widespread MVFR/embedded IFR cigs are likely
for the western TAFs along with mtn obscurations. More persistent
IFR conditions are likely for the northern mts as orographic pcpn
persists until 18Z/Tuesday. Increasing winds are likely tonight
and will be strong to damaging in nature at the surface thru late
Tues afternoon for many areas along/south of I-40 and lee of the
Sangre de Cristos. There is also very high confidence for LLWS at
the KABQ, KAEG, KSAF and KLVS terminals from 08Z-14Z. The impacts
of storm number two could begin in the far northwest parts of the
state near the very end of the current TAF period, including KFMN.
DPorter

&&

.FIRE WEATHER...
Issued at 227 AM MST Mon Feb 13 2023

Three winter storms systems remain in line to move through NM during
the next week. The first system moves in from AZ today with rain and
heavy mountain snow forecast for the western and northern mountains
starting late today through Tuesday. Accompanying the rain and heavy
mountain snow will be very strong to damaging winds for much of
central and eastern NM Tuesday. Near critical to critical conditions
remain on track for east-central plains Tuesday afternoon as very
strong to high winds combine with strong downsloping effects. The
second, colder winter storm is forecast to begin bringing moderate
to heavy snow to the northwest third Tuesday afternoon, spreading to
the northwest half or so Tuesday night and Wednesday. Bitterly cold
temperatures move in on Wednesday and continue through Thursday with
highs remaining below to well below average for mid February. The
third system in the series remains in the forecast for early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  53  29  43  21 /  70  70  80  70
Dulce...........................  52  21  36  16 /  90  90  90  80
Cuba............................  49  24  37  16 /  80  90  70  80
Gallup..........................  47  24  36  18 /  60  60  70  90
El Morro........................  47  23  36  17 /  70  50  50  90
Grants..........................  50  23  40  18 /  70  40  30  90
Quemado.........................  47  23  42  19 /  70  50  30  80
Magdalena.......................  52  27  45  24 /  50  20   0  70
Datil...........................  47  23  39  20 /  50  30   5  80
Reserve.........................  49  20  42  20 /  80  30  30  90
Glenwood........................  51  29  46  25 /  80  40  40  90
Chama...........................  46  18  30  12 /  90 100  90  80
Los Alamos......................  47  28  38  21 /  80  70  70  70
Pecos...........................  50  25  38  18 /  80  80  50  60
Cerro/Questa....................  48  28  37  18 /  60  70  50  80
Red River.......................  45  18  28  12 /  70  70  70  80
Angel Fire......................  43  19  29  14 /  70  70  60  80
Taos............................  50  22  38  18 /  60  80  50  70
Mora............................  49  23  39  18 /  60 100  40  60
Espanola........................  56  29  46  24 /  70  70  60  70
Santa Fe........................  50  27  38  21 /  80  90  70  80
Santa Fe Airport................  53  28  41  23 /  80  80  50  80
Albuquerque Foothills...........  58  30  46  26 /  80  70  30  70
Albuquerque Heights.............  59  31  48  28 /  70  60  20  70
Albuquerque Valley..............  61  33  50  27 /  70  50  10  70
Albuquerque West Mesa...........  59  32  49  26 /  70  60  20  70
Belen...........................  61  29  56  28 /  60  50   5  70
Bernalillo......................  61  32  49  27 /  80  70  30  80
Bosque Farms....................  61  30  53  26 /  70  50  10  70
Corrales........................  60  31  50  26 /  70  60  20  70
Los Lunas.......................  61  30  54  27 /  60  50  10  70
Placitas........................  55  30  43  26 /  80  70  40  80
Rio Rancho......................  59  30  51  26 /  70  60  20  70
Socorro.........................  60  30  56  31 /  50  20   0  60
Sandia Park/Cedar Crest.........  50  27  41  22 /  80  60  40  70
Tijeras.........................  53  29  43  23 /  80  60  40  70
Edgewood........................  54  26  43  23 /  80  50  40  60
Moriarty/Estancia...............  55  24  46  24 /  80  50  30  60
Clines Corners..................  50  24  41  21 /  70  80  20  50
Mountainair.....................  56  26  45  23 /  70  40   5  50
Gran Quivira....................  56  25  46  24 /  70  40   5  50
Carrizozo.......................  62  28  50  30 /  70  40   0  50
Ruidoso.........................  56  24  41  27 /  80  60   5  40
Capulin.........................  49  24  46  18 /  30  50  10  60
Raton...........................  52  24  48  22 /  30  60   5  70
Springer........................  54  24  48  23 /  20  60   5  50
Las Vegas.......................  50  27  43  20 /  50  90  20  50
Clayton.........................  54  30  56  23 /  20  60  20  40
Roy.............................  52  29  51  25 /  20  70   5  40
Conchas.........................  59  34  55  31 /  30  80   0  20
Santa Rosa......................  56  32  51  31 /  40 100   5  20
Tucumcari.......................  60  34  56  31 /  20  80   0   5
Clovis..........................  61  33  56  32 /  20  90   0   0
Portales........................  63  33  59  33 /  20  90   0   5
Fort Sumner.....................  61  34  56  33 /  30  80   0  10
Roswell.........................  65  37  64  35 /  30  60   0   5
Picacho.........................  61  32  54  34 /  50  30   0  10
Elk.............................  63  27  51  32 /  50  20   0  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Tuesday afternoon for
NMZ206>208-215-221>223-229-232>241.

Winter Storm Warning until 7 AM MST Tuesday for NMZ203-210-211-
213-214.

High Wind Watch from 9 PM MST this evening through Tuesday
afternoon for NMZ226.

&&

SHORT TERM...33
LONG TERM....34
AVIATION...46

In the hours before

Special weather statement, Feb 13, 9:04 AM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
904 AM MST Mon Feb 13 2023

NMZ201-202-204>209-212-216>226-239>241-140600-
Northwest Plateau-Chuska Mountains-Northwest Highlands-
West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Glorieta Mesa Including Glorieta Pass-
Upper Rio Grande Valley-Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-San Agustin Plains and Adjacent Lowlands-
904 AM MST Mon Feb 13 2023

...WINTER TRAVEL CONDITIONS EXPECTED ACROSS WESTERN AND CENTRAL
NEW MEXICO THIS AFTERNOON THROUGH LATE EVENING...

A Winter Storm Warning remains in effect from 11 AM MST through 7
AM MST Tuesday across the northern high terrain where significant
snowfall accumulations can be expected, creating difficult travel
conditions. While total snow amounts will be lower across western
New Mexico and the central and south central mountains, minor to
locally moderate travel impacts can be expected as a storm system
continues to approach the region and snow levels lower.

Precipitation is expected to develop across the Upper Gila region
by late this morning, then spread north and east into northern and
central New Mexico this afternoon and evening. Given the amount of
instability in the atmosphere, there will be a threat for isolated
thunderstorms this afternoon over western New Mexico. Snow levels
will initially range from 6,000 to 7,500 feet then gradually lower
throughout the day. As a result, thundersnow will be possibility,
creating a threat for rapidly changing road conditions and reduced
visibilities, particularly along U.S. Highway 60, Interstate 40 at
the Continental Divide as well as U.S. Highway 550 from near Cuba
to Nageezi. Any thunderstorm will also be capable of wind gusts up
to 50 mph. Snow accumulations by late this evening will range from
around half an inch to two inches for locales below 7,500 feet and
generally two to four inches in the higher terrain.

For the latest New Mexico road conditions call 511 or visit
nmroads.com. Stay tuned to the latest weather forecast and
statements regarding this fast moving storm at weather.gov/abq
or through your preferred media outlet.

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 1:42 PM MSTHigh Wind WarningABQBernalillo, Catron, Chaves, Cibola, Colfax, Curry and 13 more27 hr
Feb 13, 2:04 PM MSTSpecial Weather StatementABQBernalillo26 min
Feb 13, 2:11 PM MSTWinter Storm WatchABQCatron, Cibola, Colfax, Harding, Lincoln, Los Alamos and 10 more14 hr
Feb 13, 2:11 PM MSTWinter Weather AdvisoryABQBernalillo, McKinley, Rio Arriba, Sandoval, San Juan, San Miguel and 4 more17 hr

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.